GI Infection Possible Cause of Miscarriage?

Cynthia Flynn's picture
Experts: 

QUESTION

Dear Midwife,
Part I:
I was 14.5 weeks pregnant when I had a natural miscarriage (no D/C required).

2 days before the miscarriage I had light spotting, the following day I had diarrhea and by evening had 102 degree fever and abdominal cramping. I went to the ER and was given tylenol and saline by IV. An OB exam reveal a closed cervix and fetal heartbeat was still present. After being at the ER all night, the cramping did not resolve but I was discharged and saw my OB 4 hours later. She wanted me to have an ultra sound but the cramping was getting worse and I was back in the ER within a few hours, at which point the miscarriage happened relatively quickly. A blood test showed elevated WBCs and the pathology report diagnosis was: severe acute chorioamnionitis with focal abscesses on the free membrane (the fetus and placenta were normal).

My question is, could there be any other cause or anything I can do in the future to avoid this? The doctors are not very sure how this occurred?

Part II:
After the miscarriage, I was admitted overnight for observation and given antibiotics: ampicillin, gentamicin, and clindamycin. I was then discharged with doxycycline and flagyl (250mg 3x/day) for 1 week. For a month after taking the antibiotics at home I was having intermittent diarrhea, I went back to my PCP and was given a stronger dose of flagyl (500mg/ 3x/day) for 10 days upon which my diarrhea stabilized. 5 days after stopping the antibiotics I had diarrhea again.

Do you think there is a GI infection/problem that led to the miscarriage?

My past medical history is unremarkable.

ANSWER

My first thought would not be that a GI infection caused the miscarriage, as GI infections do not cause chorio as far as I know. Often we do not know what causes chorioamnionitis, but sometimes it is an ascending infection from the vagina.

I am a little concerned that because of the amount of antibiotics you have had to take, you might have contracted c. dificile, which is causing your current diarrhea. If your diarrhea doesn't clear up, you may want to be tested.

-- Cynthia, CNM. PhD.